Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2014, 2:27 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2014, 2:27 PM MDT (20:27 UTC)
- Expired
- May 22, 2014, 3:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 181 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3324 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
502 WUUS54 KMAF 222027 SVRMAF NMC015-TXC109-222130- /O.NEW.KMAF.SV.W.0019.140522T2027Z-140522T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM MDT THU MAY 22 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS... SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 330 PM MDT/430 PM CDT/ * AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES SOUTH OF CARLSBAD CAVERNS NATIONAL PARK...OR 19 MILES NORTHEAST OF PINE SPRINGS...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CARLSBAD CAVERNS NATIONAL PARK... WHITES CITY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3242 10460 3238 10416 3191 10445 3193 10463 TIME...MOT...LOC 2027Z 191DEG 11KT 3201 10452 $$
2 follow-up statements
663 WWUS54 KMAF 222029 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM MDT THU MAY 22 2014 NMC015-TXC109-222130- /O.CON.KMAF.SV.W.0019.000000T0000Z-140522T2130Z/ CULBERSON-EDDY- 229 PM MDT THU MAY 22 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT/430 PM CDT/ FOR SOUTH CENTRAL EDDY AND NORTH CENTRAL CULBERSON COUNTIES... AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF CARLSBAD CAVERNS NATIONAL PARK...OR ABOUT 19 MILES NORTHEAST OF PINE SPRINGS...MOVING NORTH AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CARLSBAD CAVERNS NATIONAL PARK...WALNUT CANYON AND WHITES CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3242 10460 3238 10416 3191 10445 3193 10463 TIME...MOT...LOC 2029Z 191DEG 11KT 3202 10452 $$
273 WWUS54 KMAF 222043 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM MDT THU MAY 22 2014 NMC015-TXC109-222130- /O.CON.KMAF.SV.W.0019.000000T0000Z-140522T2130Z/ CULBERSON-EDDY- 243 PM MDT THU MAY 22 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT/430 PM CDT/ FOR SOUTH CENTRAL EDDY AND NORTH CENTRAL CULBERSON COUNTIES... AT 225 PM MDT...THE PUBLIC REPORTED A 60 MPH WIND GUST FROM A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES SOUTH OF CARLSBAD CAVERNS NATIONAL PARK...OR ABOUT 21 MILES NORTHEAST OF PINE SPRINGS...MOVING NORTH AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CARLSBAD CAVERNS NATIONAL PARK...WHITES CITY AND WALNUT CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3242 10460 3238 10416 3191 10445 3193 10463 TIME...MOT...LOC 2043Z 191DEG 11KT 3206 10451 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:06 PM MDT, 21 minutes earlier.
Area forecast discussion, May 22, 2:06 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 306 PM CDT Thu May 22 2014 .DISCUSSION... Potent upper level low pressure area in southern California will continue to be the main weather influence through much of the next week as it very slowly moves east toward the forecast area. For this evening the best chance of thunderstorms will be west of a Lamesa...Midland...Fort Stockton line closest to the upper low and surface trough and aided by moist and unstable upslope flow. A few storms could be strong to severe given capes forecast to be in the 1000-2000 j/kg range and 0 to 6 kilometer shear values of 20 to 40 knots. The convection will attempt to move eastward overnight and Friday morning as the low level jet kicks in and a mid level shortwave tracks across the Permian Basin. Will go with chance pops in southeast New Mexico and the Permian Basin late tonight and Friday morning with slight pops further south and west into the higher terrain of extreme southwest Texas. Localized flash flooding will be a concern given hard ground due to drought and poor drainage areas in urban areas. Another round of thunderstorms is expected to redevelop across the western half of the forecast area Friday afternoon closet to the upper low and surface trough with upslope flow. These storms will also have the potential to become severe given capes approaching 2000 j/kg and 0 to 6 kilometer shear of 30 to 35 knots. Kept the pops in the slight chance category (no severe storm wording) further east across the eastern Permian Basin and lower Trans Pecos Friday afternoon and Friday night. Confidence was not high enough at this time that the convection will move that far east late Friday night and early Saturday given current model signals. Do not see a strong signal for widespread flash flooding these periods but localized flash flooding will be possible given the aforementioned ground conditions. By Saturday through Monday the upper level storm system is forecast to track only very slowly northeastward from Arizona toward the central Rockies. This should allow the dryline to move further east toward the west Texas/eastern New Mexico border. In turn the best chance for thunderstorms will shift eastward into west Texas especially the Permian Basin. Severe thunderstorms will be an increasing concern with increasing winds and diffluent flow aloft and significant instability progged. Flash flooding will be a concern as well particularly Saturday and Sunday as large scale lift increases above the dryline with the eastward advancement of the upper low. By next Tuesday the upper low is forecast to be passing by to the north of the forecast area. Thunderstorms will still be possible across the eastern Permian Basin along a surface trough/front with unstable cyclonic northwest flow aloft progged to be in place. Temperatures are expected to be below normal Friday through Tuesday with abundant cloud cover persisting underneath cyclonic flow aloft. Temperatures are expected to warm to near normal next Wednesday and Thursday as the upper low pulls away to the northeast. Will keep the forecast dry for now these days given significant model divergence that far out in the extended forecast. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 65 83 64 82 / 50 50 30 40 BIG SPRING TX 67 82 66 82 / 50 50 40 50 CARLSBAD NM 61 85 62 84 / 40 30 40 40 DRYDEN TX 69 88 67 91 / 50 50 30 30 FORT STOCKTON TX 66 86 66 87 / 40 30 30 30 GUADALUPE PASS TX 58 80 58 78 / 40 30 40 40 HOBBS NM 59 81 59 79 / 50 50 40 40 MARFA TX 54 84 51 85 / 60 30 30 30 MIDLAND INTL AIRPORT TX 65 83 66 83 / 50 50 30 40 ODESSA TX 67 84 66 83 / 40 40 30 40 WINK TX 68 86 67 84 / 40 30 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/12
Hazardous weather outlook, May 22, 1:08 PM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 208 PM CDT THU MAY 22 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 208 PM CDT THU MAY 22 2014 /108 PM MDT THU MAY 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON FROM SOUTHEASTERN NEW MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS, DAVIS MOUNTAINS AND INTO THE BIG BEND REGION, WITH SOME STORMS SPREADING INTO THE PERMIAN BASIN OVERNIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING WINDS NEAR 60 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE, IN ADDITION TO LOCALIZED FLASH FLOODING. URBAN AREAS WILL BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN FRIDAY AND FRIDAY NIGHT OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS. SEVERE STORMS WILL ALSO BE POSSIBLE, BUT MAINLY WEST OF A SEMINOLE, ODESSA AND SANDERSON LINE. QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE, AS WILL LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA THIS WEEKEND AHEAD OF A LARGE, SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE REGION FROM THE SOUTHWESTERN U.S. SEVERE STORMS, IN ADDITION TO HEAVY RAINFALL, WILL BE POSSIBLE SATURDAY AND SUNDAY, IF NOT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 22, 1:36 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT THU MAY 22 2014 NMZ029-033-222000- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 136 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 200 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF LOVINGTON AT 136 PM MDT...MOVING NORTHWEST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3313 10375 3330 10335 3293 10330 3283 10348 TIME...MOT...LOC 1936Z 143DEG 20KT 3296 10346
Special weather statement, May 22, 2:13 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT THU MAY 22 2014
NMZ027-028-TXZ057-058-258-222115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
213 PM MDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL CULBERSON AND SOUTH CENTRAL EDDY COUNTIES UNTIL 315 PM
MDT/415 PM CDT/...
A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF CARLSBAD CAVERNS
NATIONAL PARK AT 213 PM MDT/313 PM CDT/...MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PENNY SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3218 10461 3234 10424 3210 10418 3167 10449
3184 10469
TIME...MOT...LOC 2013Z 214DEG 27KT 3194 10457Special weather statement, May 22, 2:16 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT THU MAY 22 2014 NMZ028-222045- EDDY COUNTY PLAINS- 216 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL EDDY COUNTY UNTIL 245 PM MDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL EDDY COUNTY AT 216 PM MDT...MOVING NORTH AT 30 MPH. SMALL HAIL TO PENNY SIZE AND WINDS GUSTING TO 50 MPH WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3297 10390 3285 10394 3279 10414 3297 10433 TIME...MOT...LOC 2016Z 158DEG 25KT 3292 10412
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:36 PM MDT | Special Weather Statement | MAF | Lea | 24 min |
| May 22, 1:55 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 65 min |
| May 22, 2:57 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 22, 3:17 PM MDT | Special Weather Statement | MAF | Eddy | 28 min |
| May 22, 3:46 PM MDT | Special Weather Statement | MAF | Chaves | 29 min |
| May 22, 5:51 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 21, 6:17 PM MDT | Special Weather Statement | MAF | Gaines | 28 min |
| May 22, 3:35 PM MDT | Special Weather Statement | MAF | 55 min | |
| May 22, 4:00 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 60 min |
| May 22, 4:13 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 22, 5:16 PM MDT | Special Weather Statement | MAF | 29 min | |
| May 22, 5:42 PM MDT | Special Weather Statement | MAF | 33 min | |
| May 22, 5:44 PM MDT | Special Weather Statement | MAF | Pecos | 31 min |
| May 22, 5:46 PM MDT | Special Weather Statement | MAF | Reeves | 29 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.